Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 86, NWS Des Moines, IA

August 23, 20074 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 23, 2007, 10:29 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 10:29 PM CDT (03:29 UTC)
Expired
Aug 24, 2007, 4:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:34 PM CDTFLASH FLOOD2 S Moravia, IAOLD HIGHWAY 5 JUST OF MORAVIA UNDER FOUR FEET OF WATER.
Aug 23, 11:36 PM CDTFLASH FLOODMystic, IAHOMES BEING THREATENED BY FLASH FLOODING.
Aug 24, 12:45 AM CDTFLASH FLOODCenterville, IASEVERAL HOMES EVACUATED DUE TO HIGH WATER IN CENTERVILLE AND MYSTIC. WATER FLOWING OVER COUNTY ROAD T14 NORTH OF MYSTIC. HIGHWAY 2 JUST EAST OF THE CHARITON RIVER DOWN TO ONE LANE AND THE SECOND LANE IS NEARLY UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 240331
FFWDMX
IAC007-117-135-185-240930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 430 AM CDT FRIDAY.

* AT 1027 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITON
  AND ALBIA.

WAYNE COUNTY EMERGENCY MANAGEMENT REPORTS 3 FEET OF WATER RUNNING 
OVER COUNTY ROAD J22 EAST OF MILLERTON. ADDITIONALLY...HEAVY 
RAINFALL HAS OCCURRED OVER THE REST OF THE WARNED AREA AND FLASH 
FLOODING IS EXPECTED AS MORE RAINFALL ENTERS THE AREA YET TONIGHT. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4115 9265 4076 9264 4068 9357 4106 9356
TIME...MOT...LOC 0329Z 180DEG 0KT 4093 9319

$$

JOHNSON
5 follow-up statements
000 
WGUS73 KDMX 240436
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 PM CDT THU AUG 23 2007

IAC007-117-135-185-240930-
APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-
1128 PM CDT THU AUG 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
MONROE...LUCAS...NORTHERN WAYNE AND NORTHERN APPANOOSE COUNTIES...

AT 1126 PM CDT...RADAR INDICATES HEAVY RAIN OF 2 TO 5 INCHES HAS 
FALLEN OVER THE WARNED AREA. IN APPANOOSE COUNTY...JUST SOUTH OF 
MORAVIA...FOUR FEET OF FLOWING WATER IS OCCURRING OVER HIGHWAY 5. 
NEAR MYSTIC...ALONG HIGHWAY 2...SOME HOMES ARE BEING THREATENED BY 
FLOOD WATERS...AND STREET FLOODING IS BEING REPORTED IN CENTERVILLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITON AND
ALBIA

PERSONS IN SOUTHERN MONROE COUNTY AND NORTHERN APPANOOSE COUNTY ARE 
STRONGLY URGED TO AVOID TRAVEL OVERNIGHT TONIGHT DUE TO FLASH 
FLOODING CONDITIONS. THIS IS A VERY DANGEROUS SITUATION. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.

LAT...LON 4115 9265 4076 9264 4068 9357 4106 9356
TIME...MOT...LOC 0428Z 180DEG 0KT 4093 9319

$$
000 
WGUS73 KDMX 240536
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT FRI AUG 24 2007

IAC007-117-135-185-240930-
APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-
1232 AM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
MONROE...LUCAS...NORTHERN WAYNE AND NORTHERN APPANOOSE COUNTIES...

AT 1226 AM CDT...RADAR INDICATES HEAVY RAIN OF 2 TO 5 INCHES HAS 
FALLEN OVER THE WARNED AREA. IN APPANOOSE COUNTY...JUST SOUTH OF 
MORAVIA...FOUR FEET OF FLOWING WATER IS OCCURRING OVER HIGHWAY 5. 
NEAR MYSTIC...ALONG HIGHWAY 2...SOME HOMES ARE BEING THREATENED BY 
FLOOD WATERS...AND STREET FLOODING IS BEING REPORTED IN CENTERVILLE. 

WALNUT CREEK AT MYSTIC IS REPORTED TO BE RISING RAPIDLY AT MYSTIC...
THOUGH IT HAD NOT YET REACHED BANKFULL. ADDITIONAL HEAVY RAINFALL UP 
TO TWO INCHES IS EXPECTED TO FALL OVER PORTIONS OF THE WARNED AREA 
IN THE NEXT SEVERAL HOURS...ESPECIALLY OVER WAYNE AND APPANOOSE 
COUNTIES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITON AND
ALBIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4115 9265 4076 9264 4068 9357 4106 9356
TIME...MOT...LOC 0532Z 180DEG 0KT 4093 9319

$$

VACHALEK
000 
WGUS73 KDMX 240631
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT FRI AUG 24 2007

IAC007-117-135-185-240930-
APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-
124 AM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
MONROE...LUCAS...NORTHERN WAYNE AND NORTHERN APPANOOSE COUNTIES...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW STRONG THUNDERSTORMS WITH HEAVY RAINFALL ENTERING NORTHERN 
APPANOOSE AND WAYNE COUNTIES...HEADING NORTHEAST AT 30 MPH. AN 
ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS LIKELY IN THE SOUTHERN 
PORTION OF THE WARNED AREA. 

RADAR INDICATES HEAVY RAIN OF 3 TO NEARLY 7 INCHES HAS FALLEN OVER 
THE WARNED AREA. IN APPANOOSE COUNTY...JUST SOUTH OF MORAVIA...FOUR 
FEET OF FLOWING WATER WAS REPORTED OVER HIGHWAY 5. NEAR MYSTIC 
...ALONG HIGHWAY 2...SOME HOMES ARE BEING THREATENED BY FLOOD 
WATERS...AND STREET FLOODING IS BEING REPORTED IN CENTERVILLE. 

WALNUT CREEK AT MYSTIC IS REPORTED TO BE RISING RAPIDLY AT MYSTIC...
THOUGH IT HAD NOT YET REACHED BANKFULL. ADDITIONAL HEAVY RAINFALL UP 
TO TWO INCHES IS EXPECTED TO FALL OVER PORTIONS OF THE WARNED AREA 
IN THE NEXT SEVERAL HOURS...ESPECIALLY OVER WAYNE AND APPANOOSE 
COUNTIES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITON AND
ALBIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4115 9265 4076 9264 4068 9357 4106 9356
TIME...MOT...LOC 0624Z 180DEG 0KT 4093 9319

$$

VACHALEK
000 
WGUS73 KDMX 240732
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CDT FRI AUG 24 2007

IAC007-117-135-185-240930-
APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-
227 AM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
MONROE...LUCAS...NORTHERN WAYNE AND NORTHERN APPANOOSE COUNTIES...

AT 224 AM CDT...RADAR INDICATES HEAVY RAIN OF 4 TO 8 INCHES HAS 
FALLEN OVER THE WARNED AREA. IN APPANOOSE COUNTY...JUST SOUTH OF 
MORAVIA...FOUR FEET OF FLOWING WATER IS OCCURRING OVER HIGHWAY 5. 
NEAR MYSTIC...ALONG HIGHWAY 2...SOME HOMES HAVE BEEN EVACUATED IN 
CENTERVILLE AND MYSTIC DUE TO FLOOD WATERS...AND STREET FLOODING IS 
BEING REPORTED IN CENTERVILLE. WATER IS NOW FLOWING OVER COUNTY ROAD 
T14 NORTH OF MYSTIC...HIGHWAY 2 JUST EAST OF THE CHARITON RIVER IS 
DOWN TO ONE LANE AND THE SECOND LANE IS NEARLY UNDER WATER. 

WALNUT CREEK AT MYSTIC IS REPORTED TO BE RISING RAPIDLY AT MYSTIC...
THOUGH IT HAD NOT YET REACHED BANKFULL. ADDITIONAL HEAVY RAINFALL UP 
ONE OR MORE INCHES IS EXPECTED TO FALL OVER PORTIONS OF THE WARNED 
AREA IN THE NEXT HOUR...ESPECIALLY OVER WAYNE AND APPANOOSE 
COUNTIES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITON AND
ALBIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4115 9265 4076 9264 4068 9357 4106 9356
TIME...MOT...LOC 0727Z 180DEG 0KT 4093 9319

$$

VACHALEK
000 
WGUS73 KDMX 240835
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT FRI AUG 24 2007

IAC007-117-135-185-240930-
APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-
331 AM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
MONROE...LUCAS...NORTHERN WAYNE AND NORTHERN APPANOOSE COUNTIES...

AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO AT TIMES HEAVY RAIN FALLING OVER THE WARNED 
AREA. CORYDON HAS RECEIVED 2.1 INCHES OF RAINFALL SINCE MIDNIGHT. 

RADAR INDICATES HEAVY RAIN OF 4 TO 9 INCHES HAS FALLEN OVER PORTIONS 
OF THE WARNED AREA IN THE PAST SIX HOURS. IN APPANOOSE COUNTY...JUST 
SOUTH OF MORAVIA...FOUR FEET OF FLOWING WATER WAS OCCURRING OVER 
HIGHWAY 5. NEAR MYSTIC EARLIER IN THE EVENING...ALONG HIGHWAY 
2...SOME HOMES HAVE BEEN EVACUATED IN CENTERVILLE AND MYSTIC DUE TO 
FLOOD WATERS...AND STREET FLOODING IS BEING REPORTED IN CENTERVILLE. 
WATER IS NOW FLOWING OVER COUNTY ROAD T14 NORTH OF MYSTIC...HIGHWAY 
2 JUST EAST OF THE CHARITON RIVER IS DOWN TO ONE LANE AND THE SECOND 
LANE IS NEARLY UNDER WATER. 

WALNUT CREEK AT MYSTIC IS REPORTED TO BE RISING RAPIDLY AT MYSTIC...
THOUGH IT HAD NOT YET REACHED BANKFULL. ADDITIONAL HEAVY RAINFALL UP 
ONE OR MORE INCHES IS EXPECTED TO FALL OVER PORTIONS OF THE WARNED 
AREA IN THE NEXT HOUR...ESPECIALLY OVER WAYNE AND APPANOOSE 
COUNTIES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITON AND
ALBIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4115 9265 4076 9264 4068 9357 4106 9356
TIME...MOT...LOC 0831Z 180DEG 0KT 4093 9319

$$

VACHALEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:16 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 3:16 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT THU AUG 23 2007

..UPDATED FOR TAFS...

.DISCUSSION...
AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH
A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL
SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS
ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR
THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH
FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH
18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN
KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY
EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH
EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW
LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS
THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY
DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS
HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE
NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE.

SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS
THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY
REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH
KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND
COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM
TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE
NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS
HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E
ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE
EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR
THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE
DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS
TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE
PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA.

&&

.AVIATION...24/00Z
WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED
THUNDERSTORMS WITH IFR VSBY AND CEILINGS.  OUTSIDE THUNDERSTORMS
MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE
MORNING.  SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY.
IAZ049-050-059>062-070>075-081>086-092>097

&&

LONG TERM...DONAVON/FORSTER
SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT THU AUG 23 2007

IAZ049-050-059>062-070>075-081>086-092>097-242045-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT
HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING
WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN
THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING CONCERNS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH
THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS
EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN
MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS
TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL
HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALBRECHT

In the hours before

Local storm report, Aug 23, 6:54 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     2 S OSKALOOSA           41.26N 92.64W
08/23/2007  E70 MPH          MAHASKA            IA   TRAINED SPOTTER

            TREE LIMBS DOWN. FURNITURE KNOCKED OVER.

&&

ALBRECHT
Local storm report, Aug 23, 7:06 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     OSKALOOSA               41.29N 92.64W
08/23/2007                   MAHASKA            IA   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING HIGHWAY IN TOWN

0656 PM     FLASH FLOOD      OSKALOOSA               41.29N 92.64W
08/23/2007                   MAHASKA            IA   LAW ENFORCEMENT

            STREET FLOODING IN TOWN...CARS STALLED OUT IN WATER.

&&

ALBRECHT
Local storm report, Aug 23, 7:16 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     OTTUMWA                 41.02N 92.42W
08/23/2007  E60 MPH          WAPELLO            IA   AMATEUR RADIO

            RAINING AT THE RATE OF 2 INCHES PER HOUR. SIX INCH TREE
            LIMBS DOWNED.

0705 PM     TSTM WND GST     2 S OTTUMWA             40.99N 92.42W
08/23/2007  E65 MPH          WAPELLO            IA   TRAINED SPOTTER

&&
Local storm report, Aug 23, 7:47 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLASH FLOOD      OSKALOOSA               41.29N 92.64W
08/23/2007                   MAHASKA            IA   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODING THROUGHOUT THE
            COUNTY...STALLED CARS...AND NO TRAVEL ADVISED. HIGHWAY 63
            CONSTRUCTION AREA MUDDY AND FLOODED.

&&

ALBRECHT
Local storm report, Aug 23, 7:56 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     1 NE ELDON              40.93N 92.20W
08/23/2007                   WAPELLO            IA   TRAINED SPOTTER

            24 INCH TREE BRANCHES DOWN...ESTIMATED 70 MPH WIND. HEAVY
            RAIN.

&&

ALBRECHT
Local storm report, Aug 23, 9:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 NE DERBY              40.95N 93.43W
08/23/2007                   LUCAS              IA   LAW ENFORCEMENT

            2 LARGE TREES DOWN 1.5 MILES NORTHEAST OF DERBY.

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:11 PM CDTSevere Thunderstorm WarningDMXWapello23 min
Aug 23, 7:41 PM CDTFlash Flood WarningDMXMahaska, Marion6 hr
Aug 23, 7:49 PM CDTFlash Flood WarningDMXRinggold, Union6 hr
Aug 23, 7:53 PM CDTSevere Thunderstorm WarningDMXClarke52 min
Aug 23, 8:26 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne49 min
Aug 23, 8:35 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Aug 23, 8:48 PM CDTTornado WarningDMXDecatur27 min
Aug 23, 8:59 PM CDTSevere Thunderstorm WarningDMXClarke46 min
Aug 23, 9:02 PM CDTTornado WarningDMXDecatur28 min
Aug 23, 9:21 PM CDTFlash Flood WarningDMXClarke, Decatur6 hr
Aug 23, 9:37 PM CDTFlash Flood WarningDMXDavis, Wapello6 hr
Aug 23, 9:40 PM CDTSevere Thunderstorm WarningDMXWayne50 min
Aug 23, 11:51 PM CDTRiver Flood WarningDMXAppanoose, Wayne40 hr
Aug 23, 11:51 PM CDTRiver Flood WarningDMXLucas4 days
Aug 23, 11:51 PM CDTRiver Flood WarningDMXAppanoose61 hr
Aug 23, 11:51 PM CDTRiver Flood WarningDMXDecatur28 hr
Aug 24, 12:25 AM CDTFlash Flood WarningDMXMahaska6 hr
Aug 24, 1:42 AM CDTFlash Flood WarningDMXRinggold, Union6 hr
Aug 24, 2:38 AM CDTFlash Flood WarningDMXAppanoose, Davis6 hr
Aug 24, 3:00 AM CDTRiver Flood WarningDMXTaylor5 hr
Aug 24, 3:10 AM CDTFlash Flood WarningDMXClarke, Decatur6 hr
Aug 24, 3:22 AM CDTFlash Flood WarningDMXDavis, Wapello6 hr
Aug 24, 4:27 AM CDTFlash Flood WarningDMXAppanoose, Wayne6 hr
Aug 24, 9:56 AM CDTRiver Flood WarningDMXMarshall11 hr
Aug 24, 10:50 AM CDTRiver Flood WarningDMXDallas3 days
Aug 24, 11:18 AM CDTRiver Flood WarningDMXMarion47 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.